Alert archive / Minnesota / River Flood Watches in 2010
River Flood Watch 18, NWS Twin Cities, MN
NWS Twin Cities, MN issued this river flood watch at Sep 22, 2010, 11:50 AM CDT for Blue Earth County, Brown County, Nicollet County, Minnesota. It took effect at Sep 24, 2010, 4:41 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 22, 2010, 11:50 AM CDT (16:50 UTC)
- In effect from
- Sep 24, 2010, 4:41 AM CDT
- Expired
- Sep 22, 2010, 9:16 PM CDT
- In force
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Blue Earth County, MN, Brown County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cottonwood River (MN) at New Ulm (NWUM5). The gauge peaked at 11.39 ft at Sep 23, 2010, 9:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05317000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this river flood watch went out at Sep 22, 6:43 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Sep 22, 6:43 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT WED SEP 22 2010
.AVIATION... /12Z TAF ISSUANCE/
HIGH PRESSURE OVERHEAD THIS MORNING WITH MAINLY A CLEAR SKY AT THE
TAF SITES. THIS WILL CHANGE QUICKLY TODAY AS A WARM FRONT
DEVELOPS TO OUR SOUTH AND LOW PRESSURE TAKES SHAPE OVER NEBRASKA.
SOME SHOWER AND THUNDERSTORM ACTIVITY ALREADY IN CENTRAL NE/SD.
THIS MARKS THE RETURN OF MOIST/UNSTABLE AIR THAT WILL OVERRUN
KRWF/KAXN BY EARLY THIS AFTERNOON AND KSTC AND KMSP DURING THE MID
TO LATE AFTERNOON HOURS. KRNH AND KEAU WILL SEE THE ACTIVITY MOVE
IN BETWEEN 00Z-03Z. CEILINGS WILL BE DROPPING FAST WITH MVFR
FORECAST WITHIN A FEW HOURS OF THE ONSET OF PRECIPTATION AS VERY
MOIST LOW LEVEL AIR WORKS INTO THE AREA. THUNDERSTORMS WITH LARGE
HAIL POSSIBLE LATE THIS AFTERNOON AND EVENING AROUND KRWF. THE
SEVERE STORMS COULD STRETCH UP TO KAXN...KSTC AND KMSP. THE
THUNDERSTORM ACTIVITY SHOULD WANE A BIT DURING THE OVERNIGHT HOURS
AS A SHORT WAVE MOVES EAST OF THE TAF SITES. HOWEVER...CEILINGS
WILL CONTINUE TO DETERIORATE WITH VALUES UNDER 010 OVERNIGHT ALONG
WITH 2-4 MILE VISIBILITIY IN SHOWERS/FOG.
KMSP...A MID LEVEL CEILING AROUND 150 EXPECTED BY LATE THIS
MORNING..LOWERING TO AROUND 060 WITH SHOWERS IN THE VICINITY BY
21Z. CONFIDENCE HIGH THAT SHOWERS AND MVFR CEILINGS WILL HAVE
MOVED INTO THE AIRPORT BY 23/00Z. BEST CHANCE OF THUNDERSTORMS
WILL BE BETWEEN 00Z AND 06Z AND SOME OF THESE COULD CONTAIN LARGE
HAIL. CEILINGS DROPPING TO UNDER 010 AFT 23/06Z ALONG WITH MVFR
VISIBILITIY IN SHOWERS/FOG. CEILINGS TO REMAIN A FEW HUNDERED FEET
EITHER SIDE OF 010 THURSDAY MORNING ALONG WITH RAIN SHOWER
INTENSITY INCREASING AS LOW PRESSURE APPROACHES FROM SOUTHWEST MINNESOTA.
05004KT P6SM SCT150
FM221700 10009KT P6SM BKN150
FM222100 11011KT P6SM VCSH OVC060 PROB30 2221/2224 -SHRA
OVC030CB
FM230000 12011KT 6SM -SHRA OVC020CB
TEMPO 2301/2305 3SM TSRA OVC010CB
FM230500 11010KT 3SM -SHRA BR OVC010CB
FM230900 14007KT 5SM -SHRA BR OVC008CB=
&&
.DISCUSSION... /ISSUED 409 AM CDT WED SEP 22 2010/
MAIN CONCERN THIS FORECAST CONTINUES TO REVOLVE AROUND WHAT HAS
BEEN A CONSISTENTLY FORECAST SIGNIFICANT AREA OF LOW PRESSURE THAT
WILL BE IMPACTING THE AREA THIS AFTERNOON INTO THURSDAY NIGHT.
THERE ARE TWO PRIMARY CONCERNS WITH THIS SYSTEM. THE FIRST WILL BE
THE POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON INTO TONIGHT
FOR PRIMARILY THE SOUTHERN HALF OF MINNESOTA. AFTER THAT THE
REALLY BIG THREAT WILL COME FROM THE HEAVY RAINS AND THE POTENTIAL
FLOODING THREAT THEY WILL BRING WITH. IS LOOKING LIKELY THAT BY
FRIDAY MORNING A LARGE SWATH OF 3 TO 4+ INCH RAINFALL TOTALS WILL
HAVE FALLEN FROM CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
AT THE MOMENT ALL IS QUIET AS A RIDGE OF HIGH PRESSURE SLIDES EAST
ACROSS THE UPPER MS VALLEY. MAIN WAVE OF INTEREST IS SEEN ON WATER
VAPOR SPINNING ACROSS THE CA/OR BORDER...WITH MOISTURE PLUME FROM
THE REMNANTS OF KARL GETTING PULLED NORTH ACROSS THE DESERT
SW. THIS TROPICAL MOISTURE PLUME WILL BE THE BIG CONTRIBUTOR TO
THE HEAVY RAIN THREAT EXPECTED WITH THIS SYSTEM. AS FOR MODEL
PREFERENCES WITH THIS SYSTEM...AGREEMENT BETWEEN INDIVIDUAL MODELS
IS EXTREMELY HIGH WITH THIS EVENT AND DIFFERENCES BETWEEN
SOLUTIONS IS RELATIVELY SMALL...SO FAVORED THE SREF FOR THE
EVOLUTION AND MOVEMENT OF THE LOW.
FOR THE REST OF TODAY...EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP SHORTLY THIS MORNING FROM NEB NW INTO SODAK IN ZONE OF
STRONG THETA-E ADVECTION AND ON NOSE OF STRENGTHENING LLJ. THESE
SHOWERS AND THUNDERSTORMS WILL BE APPROACHING WRN/SW MN BY AROUND
18Z AND SPREAD EAST ACROSS THE REST OF THE MN CWA BY 00Z AND
LIFTING INTO W CENTRAL WI SHORTLY AFTER. DO NOT EXPECT MUCH IN THE
WAY OF SEVERE WEATHER WITH THIS FIRST ROUND OF ELEVATED
THUNDERSTORMS...AS INSTABILITY WILL BE IN THE PROCESS OF
INCREASING. THE MAIN SEVERE THREAT LOOKS TO BE LATE THIS AFTERNOON
INTO TONIGHT AS A WARM FRONT LIFTS NORTH OUT OF IOWA. THIS WILL BE
THRUST NORTH BY A 50 KT LLJ...WHICH SHOULD HELP TO CONTINUE
THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE WARM FRONT. GIVEN
BULK SHEAR AROUND 40 KTS...AND MUCAPES IN THE 1500 TO 2000 J/KG
RANGE...SHOULD BE MORE THAN ENOUGH SUPPORT FOR A HAIL THREAT. THE
WARM FRONT WILL BE APPROACHING SRN MN AT 00Z...SO AT LEAST A
MARGINAL TORNADO THREAT SHOULD EXIST FOR THE FIRST COUPLE OF ROWS
OF COUNTIES INTO MN...THOUGH HAIL AND WIND LOOK TO BE THE MAIN
THREATS FROM THE TWIN CITIES OVER TO THE SOUTH DAKOTA BORDER ON
SOUTH.
THIS WARM FRONT WILL BE STALLING OUT ALONG OUT ALONG THE US 12
CORRIDOR OVERNIGHT...AND WITH PERSISTENT AND STRENGTHENING LLJ
CONTINUING TO RUN UP OVER THE WARM FRONT...IS LOOKING VERY WET
OVERNIGHT FOR LOCATIONS ALONG AND NORTH OF THE FRONT. THERE ARE
INDICATIONS OF A BRIEF BREAK...OR AT LEAST A LET UP...IN RAINFALL
THURSDAY MORNING...BEFORE THE LOW AND COLD FRONT COME THROUGH
THURSDAY AFTERNOON THROUGH THE NIGHT. THIS IS THE PERIOD WHEN THE
HEAVIEST RAIN IS MOST LIKELY...AS BOTH THE NAM AND GFS SEND PWATS
UP OVER 2 INCHES AHEAD OF THE LOW AND COLD FRONT. AS FOR A SEVERE
THREAT...WITH THE GFS FORECASTING A 70 KT LLJ OUT IN THE WARM
SECTOR AND A 995 MB LOW MOVING ACROSS MN...THERE WILL BE PLENTY OF
SHEAR PRESENT TO WARRANT A SEVERE THREAT THURSDAY AFTERNOON. THE
BIG QUESTION MARK WILL BE HOW MUCH WARMING/DESTABILIZATION CAN
OCCUR BEHIND WHAT WILL BE EXTENSIVE CLOUD COVER/PRECIP DURING THE
MORNING. CURRENT SPC DAY 2 OUTLOOK CAPTURES MAIN THREAT AREA WELL
BASED ON INSTABILITY QUESTIONS...BUT WITH DEGREE OF SHEAR
PRESENT...ATMOSPHERIC SETUP WILL BE FAVORABLE FOR THE FORMATION
OF LINE SEGMENTS OUT AHEAD OF THE COLD FRONT. THIS WILL BE JUST
ANOTHER HAZARD TO WATCH AS THE RAINFALL AMOUNTS BEGIN TO REALLY
PILE UP FROM CENTRAL MN INTO WEST CENTRAL WI.
RUN TOTAL QPFS WITH THIS SYSTEM ALL SHOWING A LARGE SWATH OF 3 TO
5 INCH RAINFALL TOTALS FALLING NORTH OF A REDWOOD FALLS TO RED WING
LINE...AND EAST OF A REDWOOD FALLS TO LONG PRAIRIE LINE. QPF TO
THIS LEVEL IS ALMOST EQUIVALENT TO WHAT IS SEEN IN A NORMAL
SUMMER MONTH /4 TO 4.5 INCHES/...BUT WILL BE FALLING IN A 30 HOUR
WINDOW. GIVEN THREATS MENTIONED IN ESF YESTERDAY... DECIDED TO
HOIST AN AREAL FLOOD WATCH FROM 06Z THU TO 12Z FRIDAY WHERE
HIGHEST CONFIDENCE IN HEAVIEST PRECIP IS. LOOKING LIKE THIS
SYSTEM WILL BE CREATING PROBLEMS FOR LARGE AND SMALL STREAMS
ALIKE.
AS IF THE RAIN AND SEVERE THREAT WERE NOT ENOUGH...WILL ALSO HAVE
TO WATCH FOR STRONG WINDS THURSDAY NIGHT AS A STRONG DRY SLOT
WORKS INTO SRN MN. BESIDES POSSIBLY HELPING TO ENHANCE THE SEVERE
THREAT AHEAD OF THE FRONT...THIS DRY SLOT MAY HELP FORCE DOWN SOME
30+ KT WINDS BEHIND THE FRONT ACROSS SRN MN. MANY LARGER HURDLES
TO CROSS BEFORE THEN...BUT IS SOMETHING THAT WILL NEED TO BE
MONITORED.
NOT MANY CHANGES WERE MADE TO THE FORECAST BEYOND...GIVEN
MULTITUDE OF THREATS EARLY ON. ONLY CHANGE WAS TO COOL HIGHS A BIT
FRIDAY AS CLOUD COVER WILL BE HANGING ON MOST OF THE DAY ON
BACKSIDE OF THURSDAYS SYSTEM. ALSO COOLED HIGHS FOR SATURDAY...AS
NEXT SHORTWAVE SHOULD LEAD TO SOME MORE CLOUD COVER THEN...AND H8 TEMPS
ONLY SUPPORT HIGHS IN THE UPPER 50S EAST AND MID 60S WEST. AS FOR
SATURDAYS SYSTEM...LEFT POPS UNCHANGED...AS IT STILL LOOKS GOOD TO
SEE SOME SCATTERED SHOWERS OUT AHEAD OF A COLD FRONT. FORTUNATELY...
RAINFALL SHOULD NOT AMOUNT TO MUCH MORE THAN A FEW HUNDREDTHS OF
AN INCH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR ANOKA-
BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-
MORRISON-POPE-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-
WASHINGTON-WRIGHT.
WI...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
RAH/MPGHazardous weather outlook, Sep 22, 5:02 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 502 AM CDT WED SEP 22 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 502 AM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON INTO TONIGHT FOR LOCATIONS ALONG AND SOUTHWEST OF AN EAU CLAIRE...TO ST. CLOUD...TO ALEXANDRIA LINE. THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE FROM LARGE HAIL AND DAMAGING WINDS...THOUGH THERE IS THE CHANCE FOR AN ISOLATED TORNADO IN SOUTH CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAIN IS EXPECTED TO FALL ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THAT WILL POSE A THREAT FOR FLOODING. THUNDERSTORMS WILL BE SPREADING ACROSS THE ENTIRE OUTLOOK AREA AHEAD OF A WARM FRONT THAT WILL BE LIFTING NORTH ACROSS IOWA TODAY AND WILL BE SETTLING INTO MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO THURSDAY AS A STRONG AREA OF LOW PRESSURE MOVES INTO CENTRAL MINNESOTA. THIS LOW WILL SEND A COLD FRONT ACROSS THE AREA THURSDAY AFTERNOON AND NIGHT. THIS WILL CONTINUE THE HEAVY RAIN AND FLOOD THREAT FOR CENTRAL MINNESOTA...EAST INTO WEST CENTRAL WISCONSIN. IN ADDITION...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT THURSDAY AFTERNOON AND NIGHT ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...WITH THE HIGHEST LIKELIHOOD FOR SEVERE WEATHER ACROSS SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT FROM THIS ACTIVITY WILL BE FROM DAMAGING STRAIGHT LINE WINDS. HEAVY RAINFALL EXPECTED FROM TODAY THROUGH THURSDAY NIGHT WILL LEAD RISES ON MANY LOCAL STREAMS AND RIVERS. THIS MAY RESULT IN SEVERAL RIVERS REACHING OR EXCEEDING FLOOD STAGE...ESPECIALLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...FROM LATER THIS WEEK INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA AND ACROSS THE REST OF THE OUTLOOK AREA INTO TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:00 AM CDT | Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 46 hr |
| Sep 22, 11:18 AM CDT | River Flood Warning | MPX | Blue Earth, Brown, Nicollet | 20 days |
| Sep 22, 11:50 AM CDT | River Flood Watch | MPX | Redwood | 9 hr |
| Sep 22, 11:50 AM CDT | River Flood Watch | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 52 hr |
| Sep 22, 11:50 AM CDT | River Flood Watch | MPX | Blue Earth, Brown, Nicollet | 21 min |
| Sep 22, 11:50 AM CDT | River Flood Watch | MPX | Carver, Scott | 45 hr |
| Sep 22, 11:50 AM CDT | River Flood Watch | MPX | Carver, Hennepin, Scott | 45 hr |
| Sep 22, 3:16 PM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Steele | 44 min |
| Sep 22, 4:30 PM CDT | Areal Flood Warning | MPX | Faribault, Freeborn, Martin | 9 hr |
| Sep 22, 4:37 PM CDT | Areal Flood Advisory | MPX | Blue Earth, Steele, Waseca, Watonwan | 8 hr |
| Sep 22, 6:39 PM CDT | Areal Flood Advisory | MPX | Brown, Le Sueur, Nicollet, Redwood, Rice | 6 hr |
| Sep 22, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 61 min |
| Sep 22, 11:18 AM CDT | River Flood Warning | MPX | Eau Claire | 5 days |
| Sep 22, 11:18 AM CDT | River Flood Warning | MPX | Eau Claire | 4 days |
| Sep 22, 11:18 AM CDT | River Flood Warning | MPX | Buffalo, Pepin | 7 days |
Nearby
River Flood Watches in Minnesota, 2010Every river flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.